Could levoxyl cause an increase in calculus formation?”
Could levoxyl cause an increase in calculus formation? Similarly, could someone with hypothyroidism suddenly have an increase in calculus? The patient has had no changes in health history and has great oral hygiene. Would an increase in calculus indicate something might be happening to their health since hypothyroidism is one of contributors to perio disease? Could it mean there is an imbalance?
Increased calculus formation is not a documented side effect of synthetic thyroid hormone medications, although you can find anecdotal reports by patients on the Internet. Hypothyroidism does not cause periodontal disease; however conversely, excessive levels of thyroid hormone, as with Grave’s disease, are associated with osteoporosis and bone loss. The change you are seeing in calculus formation is likely attributed to a change in oral pH, notably an increase in pH, as calculus does not form as readily in an acidic mouth. Has she recently switched any of her dental products to another variety, perhaps something that contains baking soda? Has she stopped drinking acidic beverages, such as soda or sports drinks? These behaviors could explain why you are seeing more calculus. Of course, some people simply have more minerals in their saliva, which precipitate as deposits on the teeth. You mentioned that she has not had any changes in her health history. Does this also include the pharmacologic history? Perhaps a new medication has caused a change in the quality of her saliva without any noticeable reduction in salivary flow. Maybe she is taking an over-the-counter drug that she has not reported in her history. Recommend that your patient try a chemotherapeutic dentifrice that is approved for tartar control and re-evaluate her in 6 weeks to see if you observe a difference.